Trials and tribulations of switching insulins


#1

4yo kid has been on Humalog and Basaglar (which has a super flat 12 hour-ish profile) since diagnosis in September 2017.

We had a problem with not being able to get him in range of a needle while he’s at school for five hours, so he would come home at lunch with readings anywhere from 14 - 20mmol/L. So on endo’s suggestion we’ve switched to Humulin N in the mornings (instead of Basaglar, which we still do at night), which has a nice meaty peak right around snack time. Spent the weekend trying to get the dose right.

Day 1, Saturday: 2.5u. Sent him into hypo at the shops. Oops. Mental note - dial it down half a notch.
Day 2, Sunday: 2u. Kept him at a super stable but too high 12 - 14 on Sunday.
Day 3, Monday: 2u, with a more enthusiastic initial Humalogging to try get that average down. Comes home from school on 17.3 anyway.

This is a calm, commiserationy rant:)


#2

What are his basal requirements for nighttime compared to daytime? Is it generally the same for the whole day?

I need more basal at night, so when I am doing injections I still use NPH (Humulin N) at night to cover that.

But I also split the basal shots into Lantus and Levemir morning and night. So I use 3 different insulins for basal.

Lots of ways to do it. Just depends on your circumstances. But using NPH to help cover him when he can’t take an injection is a possible solution.

You can’t have him take an injection when he is at school, but you can have him take a snack. Can he have his BG tested at school? Give a sufficient amount of NPH to cover him, have him test and then take the snack if needed. That’s how I did it long ago.

Lots of people will tell you that NPH is horrible. But it gives you a different release curve than any other basal. So if that curve fits your needs, it can work.


#3

Heya Eddie, thanks for the response!

Yup, school has a dedicated snack time for all the kids, but the teachers aren’t comfortable (yet?) with administering injections. They’re fine with doing checks if they are concerned (which would then result in a phone call to me if there is a whack reading), and he can always test himself. I think the issue arises when there’s a very communal snacking vibe, so at age 4, there ain’t no way he’s going to NOT take a snack. And unless it’s the weekend, we can’t tailor the snack to the need.

Sjoe!* I’m still trying to get the hang of all the different names for the various kinds of insulin! Gotta keep a cheat sheet in the wallet:) But you hit the nail on the head with the reason for NPH with us - peaks at the right time. Why do people not like it? I’ve seen that on here more than once.

*Expressive South Africanism… Sounds like you’re shooing a stray cat, acts like “Geez!” in a sentence.


#4

If you can’t control the snack, that makes it very tough. Can you pack his own snack, or does he have to take the same snack as everyone else?

How about if you pack two different snacks. Let them teachers test him before snack time. Just have the snacks labeled. For example, if he is below 7 mmol/L, they give him the higher carb snack. If he is above 7, they give him the lower carb snack. (or whatever blood sugar reading you are comfortable with).

Then they don’t need to do an injection, just a BG check, and your son still gets a snack (just a different type).

It has a peak that freaks people out because it is several hours after the injection, not immediate like what is used for meals.

image

The thing is, it’s just a different tool to use. What makes it useful is that it is different than Basaglar or Lantus or Levemir or anything else.

If the world had nothing but screwdrivers, it would be tough when you needed a wrench or hammer!

NPH is just a different tool. If used for your purposes, it can be great.

Learn new stuff everyday! :smiley:


#5

How about if you pack two different snacks. Let them teachers test him before snack time. Just have the snacks labeled. For example, if he is below 7 mmol/L, they give him the higher carb snack. If he is above 7, they give him the lower carb snack. (or whatever blood sugar reading you are comfortable with).

This is a great idea actually! I’ll bring it up at a school meeting tomorrow. Thanks:)


#6

Awesome. Let us know if it works for you!


#7

That was some nice out-of-the-box thinking !!!


#8

I’ll chime in to represent the anti-NPHers on the site. I found NPH challenging because of the eating restrictions (specific amounts of carbs at specific times).

For a child that is only 4 years old, perhaps it’d work alright- especially if you’re using Lantus/Basaglar at night. I wouldn’t recommend switching to only NPH because you may end up with really bad lows at night.

I’ve read other’s posts about how NPH could be unpredictable for them. It’s really important that he gets enough carbs when NPH is at it’s peak or he could end up with severe lows. It’d probably be a good idea to ask the school to test more for the first few days you implement your new regimen.

I hope it works for you!


#9

Thanks.

There is no longer any box. That was smashed to pieces years ago.
:smiley:


#10

Hey, thanks for weighing in. Yeah, we are still on the Basaglar at night. In this case the NPH is in response to a definite challenge we had getting him insulin when he needed it. So I’m hoping this peak works the way it says on the box :roll_eyes: !

Now if only I could find the middle ground between hypo and 17.3!! :roll_eyes: :roll_eyes: :roll_eyes: :roll_eyes: Back up to 2.5u tomorrow, with a note to the teachers and some extra carbs in The Bag.


#11

It’s been a long time since I used NPH insulin. I can remember many mid-day hypos due to my morning NPH insulin peaking earlier than planned. At the time I was working in an industrial setting where we took meal breaks at the same time every day announced by a bell. I did have permission to eat early if needed but I didn’t want to take advantage and advertise this leniency.

The problem with any insulin action curve is that it represents nominal action. Your results will differ. Also realize that a hypo caused by a basal insulin is a different beast than one caused by meal insulin. A basal insulin hypo requires a sustained antidote to counteract its insulin lowering effect.

I agree that different tools are sometimes needed for different jobs. Just be aware that if your child’s mid-day snack or meal is scheduled for 11:15 a.m., his NPH could be peaking at 11:00 a.m. and cause some problems.

As an adult, I would have no problem experimenting with NPH but I’m not certain that its peak-time variability would fit well with your circumstance. I’m confident that this could be worked out but I’m not sure that teachers and their assistants are up to this. Is there any way that you could be present for several days in the beginning to supply the needed monitoring?


#12

I found this info about peak action of Novolin N, a Novo Nordisk formulation of NPH insulin.

The greatest blood sugar lowering effect is between 4 and 12 hours after the
injection. This blood sugar lowering may last up to 24 hours.

I was surprised not to see any insulin action curve in the sources I checked. The above cited source said that Novolin N’s onset was at 90 minutes, peak in 4-12 hours, and a duration of up to 24 hours. Now this is guidance supplied to a wide population. I’m sure personal experience will help refine your understanding of its action. There will be a learning curve with NPH as with any insulin.